I Seem to Dissociate
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  I Seem to Dissociate 


Dr. Phelps,

I am a young woman who was diagnosed with Bipolar Disorder about two years ago. I have been relatively stable with a combination of Celexa (30mg) and Neurontin (900mg). I have been on a great many medications including Wellbutrin, Prozac, Clonidine, Risperdal, and Xanax. As you can probably guess, I have had a great many diagnoses and have really only believed BP.

Here is my question. Though I have been relatively stable, with only a few incidences of hypomania, I continue to show a syptom that has puzzled my doctor. Without regard to mood, I seem to dissociate and feel almost "drunk." It can be extremely severe, and occurs in a variety of situations. My thinking is distorted, and I sometimes act silly--things are funny, ideas flash in my mind and I act without reserve. What disturbs me is the fact that they seem to be apart from BP, and that while they are happening (usually last a few hours, or until my husband can get ahold of me and get me to bed), I seem to be fully aware that something is amiss.

(By the way, thoughts of previous trauma as a trigger have not been found to be applicable to me.) Do you have any thoughts or suggestions?

Dear Ruby -- 
Until proven otherwise I would interpret those "blips" as "hypomanic phases".  See the letter from this month to Ms. I' who has similar "blips" lasting 6 hours at most (
click here).  If these are indeed hypomanic phases, then obviously you're "cycling".  It sounds like you're getting pretty good symptom control otherwise, so you should talk with your doc' about my interpretation and see if she/he thinks there's enough to it to change your treatment (it sounds like these episodes carry some risk to you through the "act without reserve" part, which of course has long been recognized as a manic symptom, though usually much longer in duration than yours).  You were right to "rule out trauma" as a potential explanation, as with the seemingly "dissociated" state that would be strongly worth considering but not a for sure thing by any matter of means.  Good luck figuring this out. 

Dr. Phelps  


Published October, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?